Tornadoes · United States · Illinois · 2011
EF0 tornado, Sexson Corner to Kingman, Illinois, June 15, 2011
From Sexson Corner to Kingman, this EF0 tornado ran 0.3 miles across Shelby County on June 15, 2011, touching down at 3:30 PM CDT and reaching 20 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 15, 2011
- Touchdown
- 3:30 PM CDT (20:30 UTC)
- Lifted
- 3:31 PM CDT (20:31 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Shelby County
- Touchdown point
- 39.291, -88.578
- Lift-off point
- 39.290, -88.573
- Record number
- 1106151430-01
What the Weather Service recorded
Widely scattered thunderstorms developed along a stationary frontal boundary during the afternoon of June 15th. One of the cells began to rotate and eventually produced two weak tornadoes across Shelby County. Other storms dropped penny-sized hail near Robinson in Crawford County.
A tornado briefly touched down in a field about 6 miles east of Windsor. No damage occurred.
A tornado touched down about 3.5 miles northeast of Stewardson. It damaged two cattle barns, resulting in the death of two cows.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jun 15, 2:58 PM CDT, 32 minutes earlier.
Area forecast discussion, Jun 15, 2:58 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 258 PM CDT WED JUN 15 2011 .DISCUSSION... ISSUED 221 PM CDT WED JUN 15 2011 PROBLEMS TODAY INCLUDE CONVECTION THROUGH EVENING...NEXT PCPN ON THE WEEKEND AND ANOTHER FRONTAL PCPN CHANCE ON TUE TO WED. SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. SURFACE MSAS DATA SHOWS CONVERGENCE ON FRONTAL ZONE CROSSING CENTRAL PART OF CWA...RUNNING NORTH-SOUTH AT 19Z. HAS BEEN SOME SUN THROUGH AFTERNOON TO DESTABLIZE BOUNDARY LAYER. SPC MESO ANALYSIS DEPICTS ML CAPES OF 1500...TO NEAR 2000 OVER CENTRAL TO SOUTHEAST CWA. PROBLEM IS THAT THE MOISTURE CHANNEL IS SHOWING MID LEVEL TROUGH AXIS HAS ADVECTED A LITTLE EASTOF THE SURFACE BOUNDARY...THUS LIMITING THE AMOUNT OF UPPER SUPPORT AT THIS TIME. THERE IS SEEN A LITTLE OF A SECONDARY SURGE OF COOLER AIR ALOFT MOVING SOUTHEAST OVER IA IN THE MOISTURE CHANNEL DATA...PLUS A MINOR JETLET NOTED AT 300MB AND THE SATELLITE DATA INTO MO. HOWEVER...UPPER LEVEL SUPPORT IS WEAK FOR SIGNIFICANT CONVECTIVE DEVELOPMENT THIS EVENING. EXPECT UPPER TROF TO CLEAR EAST BY MIDNIGHT...DROPPING PCPN CHANCES OVERNIGHT. THURSDAY WILL BE PLEASANT DAY. THURSDAY NIGHT THOUGH...LOOKS TO BE ANOTHER CASE OF MCS DEVELOPMENT IN THE CENTRAL PLAINS AHEAD OF THE NEXT DEVELOPING SURFACE LOW IN THE PLAINS. KEPT TREND OF LOW POPS IN THE WEST OVERNIGHT...BUT WITH THE REMAINS OF THE MCS OVER THE CWA THROUGH THE DAY ON FRIDAY. ALL THIS FIRING ON THE LEFT BEHIND FRONTAL BOUNDARY THAT HAS WAVED BACK TO THE NORTH INTO REGION. MORE DEVELOPMENT POSSIBLE WITH THE FRONT IN THE AREA FOR FRIDAY NIGHT. LONG TERM...SATURDAY THROUGH WEDNESDAY. WITH THE WARM FRONTAL ZONE MOVING THROUGH...CONTINUED THE CHANCE POPS FOR SAT AND SAT NIGHT. RIDGE BUILDS OVER THE AREA ALOFT ENOUGH TO PUSH AREA INTO WARM SECTOR AND SO TEMPS AROUND 90 AND DROP OF POPS ON SUN THROUGH MON NIGHT. NEXT COLD FRONT TO APPROACH AREA AGAIN ON TUES TO WED. MAJOR DIFFERENCES THROUGH BETWEEN EUR AND GFS IN THE TIMING OF FRONT. WENT WITH HPC BLEND OF THE TWO ON TIMING...WITH THE WED LOOKING THE BEST CHC AT THIS TIME...THOUGH IT IS VERY FAR OUT IN THE EXTENDED PERIOD. GOETSCH && .AVIATION... ISSUED 1250 PM CDT WED JUN 15 2011 FIRST ISSUE IS SCT TS THIS AFTERNOON...FIRING ALONG LINE FROM SPI TO BMI AND PUTTING A VCSH FOR DEC AND CMI. FOR NOW...THE LINE IS NOT MOVING AND STORMS ARE DISSIPATING AS THEY MOVE AWAY FROM INVERTED SFC TROF AHEAD OF THE SLOWLY ADVANCING COLD FRONT. MCV TO THE NORTH ADDING JUST ENOUGH ENERGY TO THE ATMOSPHERE TO KEEP THE THREAT THROUGH THE AFTERNOON...BUT NOT CONFIDENT ENOUGH IN THE TS TO ADD IN ANYWHERE OTHER THAN BMI AND SPI FOR NOW. MVFR ON THE OTHER SIDE OF 00Z...AND GUIDANCE BREAKS TO SKC BY MIDNIGHT EVERYWHERE...BUT TIME HEIGHTS STILL A BIT HEAVY HANDED ON MOISTURE IN THE MID LEVELS TO GO COMPLETELY CLEAR...PARTICULARLY WHEN TODAYS MOISTURE HAS NOT HAD A CHANCE TO MIX OUT AS MUCH AS PREV THOUGHT. WILL KEEP THE SCT LOW IN THROUGH THE MORNING. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 15, 11:26 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1126 AM CDT WED JUN 15 2011 ILZ027>031-036-037-040-041-047-049-050-161100- CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT- STARK-TAZEWELL-WOODFORD- 1126 AM CDT WED JUN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...THOUGH THEY WILL BE MUCH LESS NUMEROUS THAN THEY WERE OVERNIGHT. SEVERE STORMS ARE NOT ANTICIPATED...BUT VERY HEAVY RAINFALL IS POSSIBLE WITH ANY STORM. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONTAL BOUNDARY WILL MOVE INTO THE AREA ON FRIDAY AND LINGER THROUGH THE WEEKEND. THE FRONT WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042>046-048-051>057-061>063-066>068-071>073-161100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD- MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION- 1126 AM CDT WED JUN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...THOUGH THEY WILL BE MUCH LESS NUMEROUS THAN THEY WERE OVERNIGHT. SEVERE STORMS ARE NOT ANTICIPATED...BUT VERY HEAVY RAINFALL IS POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONTAL BOUNDARY WILL MOVE INTO THE AREA ON FRIDAY AND LINGER THROUGH THE WEEKEND. THE FRONT WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
In the hours before
Local storm report, Jun 15, 9:44 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
944 AM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM HEAVY RAIN LINCOLN 40.15N 89.37W
06/15/2011 M1.48 INCH LOGAN IL EMERGENCY MNGR
&&
JRPLocal storm report, Jun 15, 10:23 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1023 AM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 3 NE BLOOMINGTON 40.51N 88.93W
06/15/2011 M1.86 INCH MCLEAN IL NWS EMPLOYEE
&&
JRPLocal storm report, Jun 15, 11:08 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1108 AM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL 3 SE PEKIN 40.54N 89.59W
06/15/2011 M0.75 INCH TAZEWELL IL TRAINED SPOTTER
0202 AM HAIL ELKHART 40.02N 89.48W
06/15/2011 E0.88 INCH LOGAN IL MESONET
0217 AM HAIL LINCOLN 40.15N 89.37W
06/15/2011 M0.88 INCH LOGAN IL OFFICIAL NWS OBS
AT THE NATIONAL WEATHER SERVICE OFFICE.
0254 AM HEAVY RAIN PEORIA 40.74N 89.61W
06/15/2011 M2.30 INCH PEORIA IL ASOS
4 HOUR TOTAL SINCE 11 PM TUESDAY.
0500 AM HEAVY RAIN BRYANT 40.47N 90.09W
06/15/2011 M2.17 INCH FULTON IL COCORAHS
0530 AM HEAVY RAIN 3 NE DUNLAP 40.89N 89.64W
06/15/2011 M1.64 INCH PEORIA IL COCORAHS
0600 AM HEAVY RAIN 2 SW PEORIA 40.72N 89.64W
06/15/2011 M2.60 INCH PEORIA IL COCORAHS
0600 AM HEAVY RAIN KNOXVILLE 40.91N 90.29W
06/15/2011 M1.62 INCH KNOX IL MESONET
0600 AM HEAVY RAIN HAVANA 40.30N 90.06W
06/15/2011 M1.95 INCH MASON IL CO-OP OBSERVER
0600 AM HEAVY RAIN SPARLAND 41.03N 89.44W
06/15/2011 M1.85 INCH MARSHALL IL CO-OP OBSERVER
0600 AM HEAVY RAIN 1 N MACKINAW 40.55N 89.36W
06/15/2011 M1.65 INCH TAZEWELL IL CO-OP OBSERVER
0600 AM HEAVY RAIN WATAGA 41.03N 90.28W
06/15/2011 M1.60 INCH KNOX IL MESONET
0625 AM HEAVY RAIN 2 W PRINCEVILLE 40.93N 89.79W
06/15/2011 M1.78 INCH PEORIA IL CO-OP OBSERVER
0630 AM HEAVY RAIN BOODY 39.77N 89.06W
06/15/2011 M3.10 INCH MACON IL MESONET
2 HOUR TOTAL AMOUNT FROM 0430 AM TO 0630 AM.
0633 AM HEAVY RAIN BLOOMINGTON 40.48N 88.97W
06/15/2011 M2.46 INCH MCLEAN IL ASOS
MEASURED AT CENTRAL ILLINOIS REGIONAL AIRPORT.
0700 AM HEAVY RAIN 2 S STANFORD 40.41N 89.22W
06/15/2011 M1.60 INCH MCLEAN IL CO-OP OBSERVER
0700 AM HEAVY RAIN TOULON 41.09N 89.86W
06/15/2011 M2.04 INCH STARK IL CO-OP OBSERVER
0700 AM HEAVY RAIN 1 S PEKIN 40.55N 89.63W
06/15/2011 M1.72 INCH TAZEWELL IL COCORAHS
0700 AM HEAVY RAIN ST. DAVID 40.49N 90.05W
06/15/2011 M1.57 INCH FULTON IL CO-OP OBSERVER
0700 AM HEAVY RAIN 4 SSE LE ROY 40.29N 88.74W
06/15/2011 M1.50 INCH MCLEAN IL COCORAHS
0700 AM HEAVY RAIN 7 W ATLANTA 40.26N 89.36W
06/15/2011 M1.60 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN DECATUR 39.85N 88.93W
06/15/2011 M2.26 INCH MACON IL ASOS
0700 AM HEAVY RAIN GALESBURG 40.95N 90.38W
06/15/2011 M2.70 INCH KNOX IL TRAINED SPOTTER
0700 AM HEAVY RAIN GALESBURG 40.95N 90.38W
06/15/2011 M2.22 INCH KNOX IL CO-OP OBSERVER
0700 AM HEAVY RAIN KINCAID 39.59N 89.41W
06/15/2011 M2.02 INCH CHRISTIAN IL CO-OP OBSERVER
0706 AM HEAVY RAIN KNOXVILLE 40.91N 90.29W
06/15/2011 M1.62 INCH KNOX IL MESONET
0708 AM HEAVY RAIN OAKLEY 39.85N 88.82W
06/15/2011 M1.67 INCH MACON IL MESONET
RAINFALL TOTAL SINCE 0445 AM.
0730 AM HEAVY RAIN MOUNT ZION 39.78N 88.88W
06/15/2011 M2.08 INCH MACON IL COCORAHS
0750 AM HEAVY RAIN 2 NNE ARROWSMITH 40.48N 88.62W
06/15/2011 M1.65 INCH MCLEAN IL COCORAHS
0800 AM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
06/15/2011 M2.44 INCH PEORIA IL CO-OP OBSERVER
0856 AM HEAVY RAIN DECATUR 39.85N 88.93W
06/15/2011 M1.71 INCH MACON IL MESONET
0930 AM HEAVY RAIN 3 NE BLOOMINGTON 40.51N 88.93W
06/15/2011 M1.86 INCH MCLEAN IL NWS EMPLOYEE
0944 AM HEAVY RAIN LINCOLN 40.15N 89.37W
06/15/2011 M1.48 INCH LOGAN IL EMERGENCY MNGR
&&
JRPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
3.5 hours after it, 96 km from the path. June 16, 2011.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 188 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Effingham (1H2), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 116 km away, was scanning. The volume nearest the touchdown began at 20:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of June 15, 2011
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.